Winter Weather, Edwards
- When
- December 13, 3:00 PM CST to December 14, 1:00 AM CST
- Where
- Edwards forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
One to three inches of snow fell across parts of southern Illinois, from Mount Vernon east to the Wabash River. 5 inches.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
One to three inches of snow fell across parts of southern Illinois, from Mount Vernon east to the Wabash River. In White County, the city of Carmi reported the highest amount, which was 2.5 inches. Keensburg, in Wabash County, also reported 2.5 inches. Accumulations of one inch were reported as far south as West Frankfort (in Franklin County) and Shawneetown (in Gallatin County). Roads were snow-covered and slippery in some areas, with icy patches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 13, 7:05 AM CST, 7 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 705 AM CST SAT DEC 13 2003 .UPDATE... AM BECOMING INCREASINGLY CONCERNED THAT GFS MAY HAVE HIT THE NAIL ON THE HEAD. DRY SLOT CONTINUES TO AGGRESSIVELY MOVE NORTHEAST ACROSS ARKANSAS. PRECIP HAS ALL BUT ENDED OVER ARKANSAS. ALSO...THE PRECIPITATION HAS HAD A VERY HARD TIME OVERCOMING THE DRY AIR IN PLACE IN THE LOW LEVELS. THE MODELS ARE CONSISTENT IN THAT BY THE TIME THE LOW LEVELS MOISTEN UP...THE MID AND UPPER LEVELS ARE ALREADY DRYING OUT. LOOKS LIKE THE MAIN THRUST OF WINTRY PRECIPITATION OVER SOUTHWEST MISSOURI IS JUST AHEAD OF THE MID TROP CIRCULATION. AND ALL INDICATIONS ARE THAT THE BEST QPF WILL LIKELY ACCUMULATE ALONG AND JUST AHEAD OF THAT TRACK...AND TO OUR SOUTH WITH CONVECTION FROM SW TN INTO MISSISSIPPI. AM GOING TO GO OVER THE GRIDS...AND CONSIDER REDUCING OUR WINTRY PRECIP ACCUMULATION TOTALS. WAS HESITANT TO DO THAT WITH THE PREVIOUS PACKAGE...SINCE IT WOULD HAVE BEEN A MAJOR CHANGE. BUT AS WE CONTINUE TO MONITOR REGIONAL RADAR AND SATELLITE TRENDS...IT IS BECOMING MORE APPARENT THAT WE MAY MISS OUT ON MUCH IN THE WAY OF ACCUMULATION. ZFP/GRID UPDATES COMING OUT SHORTLY. WE WILL LEAVE THE ADVISORY GOING FOR SE MO...AND ADJUST THE ACCUMULATIONS DOWNWARD AND ACCORDINGLY. && .PREVIOUS DISCUSSION... REGIONAL RADAR MOSAIC SHOWS WIDESPREAD AREA OF MAINLY SNOW OVER SOUTHERN MISSOURI INTO NORTHERN ARKANSAS. LARGE AREA OF CONVECTION FURTHER SOUTH OVER THE GULF COAST REGION. UPPER LOW SEEN ON WVAPOR SPINNING OVER NRN OK...SRN KS...WITH PRECIP WRAPPED AROUND THE CENTER. 00 UTC GFS REALLY PLAYS DOWN THE SNOW ACCUM POTENTIAL FOR OUR AREA. IT WAS TRENDING TOWARD WHAT IS PLAYING OUT TO OUR WEST. DRY SLOT HAS PUSHED ACROSS WESTERN 1/2 OF ARKANSAS...AND WAS HEADING TOWARD NRN ARKANSAS. ALSO...LEADING EDGE OF SNOW WAS TRYING TO OVERCOME DRY AIR IN PLACE OVER OUR FA...SLOWING ONSET. 06Z MESOETA IS A LITTLE MORE ROBUST WITH SNOWFALL AMOUNTS. FOR NOW...WILL CONTINUE WITH THE SAME GENERAL TREND AS THE PREVIOUS FORECAST...BUT WILL TREND DOWN ACTUAL ACCUMULATIONS...SINCE THE DRY SLOT SEEMS TO BE MAKING A B-LINE FOR OUR FA. NEVER THE LESS...ACCUMULATIONS EXPECTED. SOME MIXED PRECIP EXPECTED OVER SOUTHERN PORTIONS OF THE FA...AS SOUNDINGS SHOW LOW TROP WARMING EVER SO SLIGHTLY THROUGH THE DAY. WILL GO WITH A MIX OF -RA/IP/SN...WITH MORE LIQUID OVER THE PENNYRILE REGION OVER WESTERN KENTUCKY. AS FAR AS ACCUMULATIONS... WILL GO 1 TO 2 NORTH...WITH SOME 3 OR 4 INCH AMOUNTS POSSIBLE OVER SE MO... AND 1 INCH OR SO OVER WESTERN KENTUCKY...LESS TO TOWARD THE TENNESSEE BORDER. WE WERE DEBATING ON WHETHER OR NOT TO GO ADVISORY OVER SRN IL INTO SW IN...FOR 1 TO 2 INCHES...SINCE THIS WILL BE THE FIRST ACCUM FOR SOME AREAS. AT THIS TIME...CONFIDENCE ON HOW THIS WILL PLAY OUT NOT HIGH ENOUGH YET TO GO WITH AN ADVISORY. WILL HAVE AN ADVISORY FOR PORTIONS OF SE MO...WHERE MODELS HAVE CONSISTENTLY SHOWED ACCUM OF CONSEQUENCE IS MORE LIKELY. LIGHT PRECIP IS EXPECTED TO CONTINUE TONIGHT...BUT NOT AMOUNT TO MUCH AS MID TROP CONTINUES TO DRY. STILL LOOKING FOR CLOUDS TO DECREASE ON SUNDAY AS WELL...WITH SOME FLURRIES POSSIBLE OVER EASTERN SECTIONS OF THE FA IN THE MORNING. THE FORECAST GRIDS WERE LEFT AS IS AFTER SUNDAY. && .PAH WATCHES/WARNINGS/ADVISORIES KY...NONE. MO...WINTER WEATHER ADVISORY TODAY WEST OF A JACKSON TO DEXTER LINE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1124 AM CST SAT DEC 13 2003 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-141100- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 1124 AM CST SAT DEC 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THROUGH THE AFTERNOON HOURS...SNOW WILL BECOME STEADIER AND MORE WIDESPREAD ACROSS SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND NORTHWEST KENTUCKY. SNOW ACCUMULATIONS BY LATE THIS EVENING WILL BE FROM ONE TO TWO INCHES IN THOSE AREAS. REFER TO THE NATIONAL WEATHER SERVICE WINTER WEATHER ADVISORY /SDFWSWPAH/ FOR ADDITIONAL INFORMATION. OVER SOUTHEAST MISSOURI...UP TO TWO INCHES OF SNOW MAY FALL NORTH AND WEST OF POPLAR BLUFF...BEFORE TAPERING OFF LATE THIS AFTERNOON. OVER EXTREME SOUTHEAST MISSOURI AND MOST OF WESTERN KENTUCKY...OCCASIONAL SLEET AND SNOW COULD BE MIXED WITH RAIN AT TIMES. ACCUMULATIONS UP TO AN INCH ARE POSSIBLE...MAINLY ON GRASSY AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TODAY AND TONIGHT.
The national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331564, 5331565, 5336654, 5336655, 5336656, 5336657.